West Virginia, 2001

Damaging Wind in West Virginia, August 28, 2001

August 28, 2001 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 28, 2:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 2:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE AUG 28 2001

SHORT TERM THROUGH WEDNESDAY...

FRONTAL BOUNDARY REACHES INTO SOUTHERN PORTION OF FORECAST AREA THEN
DIES AS THE UPPER FLOW GOES WEST TO EAST.  THIS SHOULD KEEP THE DEW
POINTS FROM DROPPING TOO LOW TONIGHT SO HAVE GONE A LITTLE ABOVE MOS
MINIMUM TEMPERATURES TONIGHT.

RIDGING BUILDING DURING THE DAY WEDNESDAY FROM THE WEST SHOULD KEEP
THE PRECIPITATION AT BAY AND WASH OUT THE REMNANTS OF THE FRONT.
SO...HAVE KEPT PRECIPITATION OUT OF THE FORECAST ON WEDNESDAY FOR
NOW.  IF NEW MODEL RUN TONIGHT SHOWS SOME WEAK WAVES MOVING THROUGH
THE FLOW A CHANCE SOUTH MAY BE REQUIRED WEDNESDAY AFTERNOON.

FROM WEDNESDAY NIGHT ON...MODELS BRING A SLOW RETURN OF MOISTURE
NORTHWARD DURING THURSDAY.  BELIEVE WITH UPPER SUPPORT FARTHER TO
THE WEST AND ORIGINAL SURFACE BOUNDARY WASHING OUT TO THE
SOUTH...PRECIP WILL LIKELY WAIT UNTIL THURSDAY NIGHT FOR UPPER
SUPPORT FROM THE SOUTHWEST.  THEN SLOW MOVING COLD FRONT PRESSES
SOUTHEAST FROM THE GREAT LAKES WHICH WILL INCREASE THREAT OF PRECIP
FRIDAY AND SATURDAY. FRONT PASSES SOUTH BY SUNDAY WITH FAIR INTO
EARLY NEXT WEEK.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/AAR

In the hours before

Special weather statement, Aug 28, 12:03 PM EST, 5 hours 57 minutes before
WVZ007>011-016>020-029>032-040-281930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
103 PM EDT TUE AUG 28 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR TYLER...PLEASANTS...WOOD...
JACKSON...MASON...ROANE...WIRT...CALHOUN...GILMER...RITCHIE...
DODDRIDGE...HARRISON...TAYLOR...BARBOUR...AND LEWIS IN WEST
VIRGINIA.

BRIEF STRONG THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON.

JUST AFTER 1 OCLOCK...A COLD FRONT STRETCHED ACROSS THE BUCKEYE
STATE...FROM NEAR AKRON...TO NORTH OF COLUMBUS...THEN OUT TOWARD
DAYTON.  SOUTH OF THIS BOUNDARY...THUNDERSTORMS WERE FORMING
IN OHIO...IN THE HUMID AIR.

THESE STORMS COULD MOVE INTO THE RAVENSWOOD...PARKERSBURG...SAINT
MARYS...SISTERSVILLE...MIDDLEBOURNE VICINITY BETWEEN 3 AND 4 OCLOCK.

FURTHER EAST AND SOUTH...4 TO 7 OCLOCK SEEMED TO BE THE BEST
TIME INTERVAL FOR A BRIEF THUNDERSTORM.

KEEP AN EYE ON THE WESTERN HORIZON.  THE SHOWERS WILL BE MOVING EAST
AT ABOUT 25 MPH.  DO NOT STAY OUTDOORS...WHEN LIGHTNING IS NEAR.
WIND GUSTS ARE POSSIBLE NEAR THE STORMS.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 28, 1:19 PM EST, 4 hours 41 minutes before
OHZ066-067-075-076-083>086-281915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT TUE AUG 28 2001

BRIEF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST OHIO.

AROUND 2:15 PM...THUNDERSTORMS WERE MOVING EAST AND SOUTHEAST
THROUGH PERRY COUNTY.  THE STORMS EXTENDED FURTHER WEST...THROUGH
CIRCLEVILLE...ON WEST...TO NORTH OF CINCINNATI.

THESE SHOWERS WILL BE MOVING EAST AND SOUTHEAST AT 25 TO 30 MPH.

THUNDERSTORMS WILL AFFECT MORGAN COUNTY BETWEEN 2:30 AND 3:30 PM.
FOLKS IN WASHINGTON...ATHENS...VINTON...JACKSON...MEIGS...AND GALLIA
COUNTIES...COULD EXPERIENCE BRIEF THUNDERSTORMS BETWEEN 3 AND 5
OCLOCK.  THIS WOULD INCLUDE SUCH COMMUNITIES AS ATHENS...
MARIETTA...MCARTHUR...WELLSTON...JACKSON...POMEROY...AND GALLIPOLIS.

KEEP AN EYE ON THE WESTERN HORIZON.  DO NOT STAY OUTDOORS...WHEN
LIGHTNING IS NEAR.  WINDS WILL LIKELY GUST NEAR THESE STORMS.  BRIEF
DOWNPOURS ARE ALSO LIKELY.

.END / NATIONAL WEATHER SERVICE / KTB

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 28, 6:00 PM EST
Where
Taylor County, 3 mi NE of Grafton
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.383, -80.000

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263049.